Drug-induced hypersensitivity syndrome (DIHS) is a life threatening “delayed-type drug allergic response characterized by skin eruptions, fever, and multiorgan involvement.”1 DIHS is sometimes called “drug reaction with eosinophilia or systemic symptoms (DRESS).” Symptoms usually occur between two and six weeks after drug administration and may subsequently recur, even after the person has stopped taking the offending drug.1
Symptoms include fever, a morbiliform eruption, eosinophilia, and derangements in liver enzymes. Multiple systems are affected, including the hematologic, lymphatic and (in more severe cases) the renal, cardiac, respiratory, neurologic, and endocrine systems.1 Common drugs associated with DIHS are listed in Table 1.
A recent article by Tan and Chan1 reviews current diagnostic and treatment strategies to manage this potentially lethal condition.
Pathogenesis of DHIS
According to the authors, the pathogenesis of DIHS is “poorly understood.” However, it is “generally regarded as a T cell-mediated hypersensitivity reaction.” Additional mechanisms that have been proposed are included in Table 2. The authors note that DIHS “likely arises from the intersection or accumulation of several mechanisms, rather than a single factor alone.”1
There are several sets of criteria that have been proposed for diagnosing DIHS.2-4 One set of criteria2 requires the detection of the human herpes virus (HHV-6) activation to establish the diagnosis, but limited availability of the test confirming the HHV-6 reaction makes these criteria impractical.1 At present, there is no consensus regarding which set of criteria is the most accurate and effective in diagnosing DIHS. However, it appears that elevated lymphocyte and eosinophil counts, creatinine, and ferritin at the onset of DIHS are useful prognostic factors for more severe disease. 1 Patch test, delayed reading of intradermal test, and lymphocyte transformation test (LTT) can be useful in identifying the culprit drug.1
The clinical manifestations of DIHS can “mimic” those of many other conditions, which can lead to delayed diagnosis and unchecked disease progression, with severe end-organ involvement.1 (Table 3)
Human Herpesvirus Reactivation
One or more latent herpesviruses, including HHV-6, HHV-7, Epstein-Barr virus (EBV), and Cytomegalovirus (CMV), can be reactivated during DIHS. It is possible for a sequential reactivation of all of these viruses to take place, beginning with HHV-6, and cascading to EBV and CMV.5 HHV-6 reactivation has been linked to index DIHS reactions as well as flare-up reactions.1 However, viral reactivation does not appear to play a causative role in flare-ups, and there are likely other factors involved.